The opioid crisis continues to affect families around the world. As the powerful class of drugs kill about 136 people1 in the U.S. each day, you may be wondering: what exactly are opioids?
In short, they’re a group of drugs which include both illegal drugs, such as heroin, as well as prescription drugs, such as oxycodone and codeine. Doctors have prescribed the legal versions for decades, mainly as a way to treat pain after surgery or a traumatic injury. The chemically-derived drugs work by interacting with cells in the brain, spinal cord, and other organs. They relieve pain, making a person feel relaxed and happy, while also causing side effects: dizziness, nausea, and vomiting, among others. Perhaps the most troubling side effects are physical dependence and addiction.
Why are opioids addictive?
When a person takes opioids, the reward centers in their brain are activated, leaving both them and their brain to crave more. The drugs work by blocking the pain signals that the brain will usually send to the body, and instead will release dopamine—the “feel-good” brain chemical—through the body. As the high sense of well-being fades away, a person may reach for another dose to help get the feeling back. When they begin to take more than the prescribed dose, the slippery slope begins. In some cases, a person may illegally obtain prescription pills or heroin. While not everyone will experience this, risk factors that may make a person at greater risk for misuse or addiction include, but aren’t limited to: family history of substance abuse, personal history of substance abuse, risk-taking behavior, and history of severe depression or anxiety.
What drugs are opioids?
There are various types of opioids. Common types of prescription opioids are oxycodone, hydrocodone, morphine, and methadone. Fentanyl is another type of prescription opioid; however, it is also made and used illegally and is one of the most common drugs involved in overdoses in the U.S. Lastly, heroin, which is produced from morphine, is an illegal opioid and is responsible for about a third2 of all opioid deaths in the U.S..
An overdose can happen when a person takes too much of a drug, it’s laced, or they mix a dangerous combination of drugs. An overdose can be reversed with naloxone, a life-saving prescription drug, if recognized on time.
Signs of opioid overdose include:
Pale or clammy
Blue lips or fingernails
If you think someone is experiencing an opioid overdose:
Call 911 immediately
Administer naloxone, if available
Attempt to keep the person awake
Lay them on their side to avoid choking
Stay with the person until professional emergency help arrives
If a person stops using a drug or cuts back after a period of extended use of a few weeks or more, they may experience withdrawal. This happens due to the body reacting to no longer having the drug. Within a day without use, a person may experience muscle aches, excessive sweating, restlessness, and other symptoms. The symptoms may worsen over the next few days and can include a rapid heartbeat, high blood pressure, diarrhea, goosebumps, and more.